Heavy Snow, Sussex
- When
- February 5, 2:00 AM EST to 8:00 PM EST
- Where
- Sussex forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.140, -74.690 (the zone’s center; the record gives no point)
An intensifying low pressure system that helped generate its own cold air produced heavy snow across most of the northern half of New Jersey and some accumulating snow across southwest New Jersey. The air was cold enough for precipitation to fall as snow across far northwest New Jersey.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
An intensifying low pressure system that helped generate its own cold air produced heavy snow across most of the northern half of New Jersey and some accumulating snow across southwest New Jersey. The air was cold enough for precipitation to fall as snow across far northwest New Jersey. Farther southeast, the precipitation intensity was so heavy, that the rain changed to snow faster and lasted longer than anticipated. Unfortunately this occurred during the late morning and midday on a Monday. While schools were closed in far northwest New Jersey, schools were open farther south. As schools and businesses closed early, an early rush hour produced dire and nightmarish consequences. Numerous accidents congested nearly every major roadway to the point that emergency personnel and snow plows could not get through. The worst accident occurred on Interstate 78. The roadway was backed up for up to 50 miles at times during the afternoon of the 5th. Many tractor trailers jackknifed and many vehicles including school buses could not negotiate hills or turns. There were thousands of accidents, many resulted in only minor injuries. Vehicles slammed into each other, careened into road embankments, trees and streams. Thousands of motorists were stranded on roadways, many abandoned their vehicles after running out of fuel adding to the traffic congestion. Stories of 40 minute commutes turning into 4 hour nightmares were common. Many communities declared snow emergencies. The New Jersey State Police responded to 1,973 calls for assistance, quadruple their normal number for a 12 hour period. In addition, the heavy wet snow downed numerous trees, tree limbs and power lines, particularly in Morris and Somerset Counties. About 45,000 homes and businesses lost power throughout the state. Repair efforts were hampered by the traffic congestion. Hospitals were swamped with snowthrower, slip and fall and traffic accidents. Several pedestrians were injured when struck by either snow plows or vehicles. Cell phone use overwhelmed the capacity of their systems. Accumulations in northwest New Jersey ranged from 7 to 20 inches. Many schools were also closed the next day (the 6th). Accumulations from Gloucester County northeast through Monmouth County averaged between 2 and 5 inches. Very little snow fell farther southeast in the state. The heavy snow in the northwest part of the state already exhausted many municipalities' snow removal budget for the season.In Sussex, Warren and Morris Counties, the air mass was cold enough for precipitation to start as and fall as mainly snow. The snow began after 2 a.m. EST on the 5th, fell the heaviest between 10 a.m. and 5 p.m. EST and was over by 8 p.m. EST. In Sussex and Warren Counties, municipal and county offices closed early. Hospital personnel were transported by New Jersey Forest Service personnel. In Warren County, trucks could not cross the hill on Interstate 80 in Allamuchy Township. A 65-year-old man was found face down in a snowbank in Independence Township (Warren County). Emergency personnel were able to save his life. In Morris County, downed wires suspended service on the New Jersey Transit Morristown Line. Hospitals were loaded. In Long Hill Township alone, the police responded to 153 calls. In Chatham, a pedestrian was struck by a vehicle that skidded onto the sidewalk. Two other persons were struck and injured by a limb while they were clearing off their cars. The heavy wet snow tore down trees and limbs, especially in the southern part of the county. GPU Energy distributed bottled water to homeowners who rely on pumps for drinking water. It took until the evening of the 8th for all power to be restored. A highway sign was also damaged on Interstate 80. Precipitation started as rain in Somerset and Hunterdon Counties before dawn on the 5th, but changed over to all snow by 10 a.m. EST. The heaviest snow fell between 1 p.m. and 6 p.m. EST before it ended by 8 p.m. EST. While some locations, received more snow, the worst tree damage occurred in northern Somerset County and the worst debilitating traffic accident occurred in Hunterdon County. The traffic snarl began about 2 p.m. EST when a couple of tractor trailers jackknifed while trying to drive over the Jugtown Mountain near Clinton on Interstate 78. Vehicles, tow trucks and snow plows became stuck behind the accident. This was further complicated by about another half dozen tractor trailers jackknifing behind the original accident. The backup was described as long as 50 miles. Front end loaders were brought from the opposite direction to clear the scene. People were stuck for as long as nine hours. Many vehicles ran out of gas. Once traffic finally started to move again, another multi-vehicle accident 45 minutes later snarled traffic again. A 12 mile stretch of U.S. 202 from Somerville to Flemington saw dozens of vehicles skid off the roadway. Elsewhere in the county, both County Routes 518 and 519 were closed, the latter because of a jackknifed tractor trailer. In East Amwell Township, several large trees were knocked down, one damaged a restaurant. About 750 homes in Clinton lost phone service. In Somerset County, the hardest hit area was in the northern part. The worst roads were ones leading up the ridges of the Watchung Mountains. Numerous trees and wires were knocked down. Nearly the entire borough of Peapack-Gladstone lost power. Thirty commuters had to walk through the snow after waiting for two hours for power to be restored on the Gladstone New Jersey Transit Line. In Bernards Township, downed power lines blocked 10 streets. A senior citizen development was evacuated because of lost power. Across Mercer and Middlesex Counties and southwestern New Jersey, the effects of the storm were less. The rain changed to sleet and then all snow by 11 a.m. EST on the 5th in Mercer and Middlesex Counties and by 1 p.m. EST across southwest New Jersey. Heavy snow fell briefly around 3 p.m. EST. The snow ended by around 8 p.m. EST. In Middlesex County, in spite of accumulations of only around 4 inches, the snow was heavy and wet enough to pull down power lines. About 1,500 homes and businesses lost power. Abandoned cars littered the roadway. A couple of schools were closed the next day (the 6th). In Mercer County, one school bus skidded into a ditch in Hopewell Township. Many schools had delayed openings the next day. Specific accumulations included in Burlington County: 3.5 inches in Bordentown and 3 inches in Moorestown, in Camden County: 3.5 inches in Somerdale and 2 inches in Cherry Hill, in Gloucester County: 3.5 inches in Swedesboro and 3 inches in West Deptford, in Hunterdon County: 18 inches in Califon, 17.5 inches in Frenchtown, 16 inches in Kingwood and 11.8 inches in Whitehouse Station, in Mercer County: 6 inches in Princeton, 4.5 inches in Washington's Crossing and 4 inches in Yardville, in Middlesex County: 5 inches in New Brunswick, 4 inches in Milltown, in Monmouth County: 3.5 inches in Freehold and Middletown, in Morris County: 18 inches in Oak Ridge, 16 inches in Butler and Marcella, 14.5 inches in Rockaway and 10 inches in Parsippany, in Somerset County: 12 inches in Basking Ridge, 9 inches in Pottersville and Branchburg and 7 inches in Bridgewater, in Sussex County: 19 inches in Stillwater, 18.5 inches in Franklin, 18 inches in Branchville and Stockholm, 17 inches in Sparta and Newton and 16 inches in Vernon, in Warren County: 20 inches in Belvidere, 19 inches in Oxford, 18 inches in Washington, 17.5 inches in Hackettstown and 16.5 inches in Blairstown.The low pressure system responsible for the heavy snow developed along a stationary front just east of Florida on the 4th. By the morning of the 5th, it moved north to near Elizabeth City, North Carolina. It then intensified rapidly (a drop of about 25 millibars during the next 24 hours) as it moved northeast and reached Nova Scotia during the morning of the 6th. The air mass over the region was marginally cold for snow, especially in central New Jersey. But, the precipitation intensity was so heavy (storm total water equivalents were around 1.5 inches), that the heat required to melt the snow aloft (called the latent heat of fusion) chilled the air mass and made the snow capable of reaching the ground. This type of snowstorm is typically called a "warm snowstorm" because the low pressure system itself manufactures the cold air needed to make the snow reach the ground. In a so-called standard snowstorm the air mass is cold enough at the start to support snow. Warm snowstorms are not only difficult to predict, but also because of the lack of cold air, usually produce heavy wet snow that easily can take down trees, tree limbs and power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 4, 11:40 PM EST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1140 PM EST SUN FEB 4 2001
***********************UPDATE*******************
ONSET OF PRECIP SLOWER THAN TIMING IN ZNS. HAVE FRESHENED UP WORDING
TO REMOVE MNTN OF ARND MDNGT OR AFT MDGT AND JUST SAID PRECIP DVLPNG.
TEMPS TWEAKED IN JUST A FEW GROUPS. JWH
******************************************
WILL PUT UP A GALE WARNING OVER COASTAL WATERS N OF LITTLE EGG
INLET. WILL PUT A BIT MORE EMPHASIS ON SLEET OR FREEZING RAIN IN THE
WARNING AREA S OF THE NRN THREE COUNTIES...AND IN THE ADVISORY AREA.
OTHERWISE SOME MINOR MASSAGES TO TEMPERATURES AND ONSET TIMING GIVEN
TRENDS AND AKQ RADAR.
18Z MESOETA LOOKED A LTL WEAK AND A LTL TOO FAR W WITH THE SFC LOW.
IT ALSO HAD A NOSE OF OVERLY COLD AIR AT H9 DOWN THE APPALACHIANS.
HOWEVER...THE MESOETA FCST 0 DEG C LINE WAS PRETTY CLOSE OVER THE FA
TO THE RAOBS...AND THE WARMING IS FORECAST TO COME UP FROM THE S.
GIVEN THIS...PERHAPS SOME MELTING AND REFREEZING WILL OCCUR IN THE
COLUMN S OF THE THREE NRN COUNTIES IN THE WARNING AREA. AM A LTL
CONCERNED ABOUT BERKS AND LEHIGH COUNTY MAKING THE PROJECTED
ACCUMULATION IF THE MESOETA IS CORRECT. HOWEVER IT WAS THE AVN THAT
VERIFIED A BIT BETTER AT 00Z AT LOWER LEVELS...AND IF THE LACK OF
RESOLUTION BETWEEN THE SFC AND H8 ISN'T FATAL THEN THE AVN SOUNDINGS
IMPLY THEY BELONG IN THE WARNING. WILL LEAVE THEM AS SUCH.
.PHI...WINT STM WRNG LATE TNGT AND MON PA54/55/60-62 NJ1/7/8.
WINT WX ADVY LATE TNGT AND MON PA67-69 N9/10.
WINT WX ADVY LATE TNGT PA70/71 N16-18 D1 A8/12.
GALE WARNING NJ14/26
MPDNJZ012>015-019-020-026-051000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 950 PM EST SUN FEB 4 2001 ...WINTRY WEATHER EXPECTED LATE TONIGHT INTO MONDAY FOR MUCH OF CENTRAL NEW JERSEY... LOW PRESSURE MOVING UP ALONG THE MID ATLANTIC COAST LATER TONIGHT AND MONDAY WILL BRING A MIX OF PRECIPITATION TO CENTRAL NEW JERSEY...WITH PRECIPITATION EXPECTED TO BEGIN AFTER MIDNIGHT. OVER MERCER AND MIDDLESEX COUNTIES OF NEW JERSEY...THE SNOW MAY MIX WITH SLEET OR FREEZING RAIN...WITH ACCUMULATIONS UP TO 2 INCHES BY DAYBREAK...AND A TOTAL OF 1 TO 3 INCHES BEFORE THE SNOW OR MIXED PRECIPITATION CHANGES OVER TO RAIN EARLY IN THE MORNING. OVER BURLINGTON...OCEAN AND MONMOUTH COUNTIES OF NEW JERSEY...SNOW OR SLEET WILL CHANGE OVER TO RAIN BEFORE DAYBREAK...WITH AN INCH OR TWO OF ACCUMULATION POSSIBLE BEFORE THE CHANGEOVER. HOWEVER...COASTAL SECTIONS OF OCEAN AND MONMOUTH COUNTIES SHOULD ONLY RECEIVE UP TO AN INCH OF ACCUMULATION BEFORE THE CHANGEOVER. THE RAIN MONDAY MAY MIX WITH SLEET AND SNOW BEFORE ENDING LATER MONDAY AFTERNOON. PEOPLE WITH TRAVELING PLANS TONIGHT AND MONDAY SHOULD KEEP ALERT TO THE LATEST WEATHER FORECASTS. THE MONDAY MORNING COMMUTE MAY OFFER SLIPPERY TRAVELING CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION OUTLET FOR FURTHER DETAILS AND UPDATES. ADDITIONAL WEATHER INwFORMATION CAN BE FOUND ON THE INTERNET AT WWW.NWS.NOAA.GOV/ER/PHI. JAQ/MPD
The national radar mosaic for the moment the first event began.
6 heavy snow, 5 sleet. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2001Every state in 2001This day in weather historyWarnings in New Jersey, February 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5231784, 5231785, 5231782, 5231780, 5231783, 5231781, 5231786, 5231787, 5231788, 5231789, 5231790.